Thunderstorm Wind, Lassen
- When
- May 6, 3:20 PM PST
- Where
- Lassen County, 10.73 mi ENE of Hayden Hill
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.052, -120.686
Wind gust measured at the Ash Valley RAWS.
Low pressure off the California coast brought thunderstorms to portions of northeast California on the 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Low pressure off the California coast brought thunderstorms to portions of northeast California on the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 6, 1:19 PM PST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 219 PM PDT MON MAY 6 2013 .SYNOPSIS... LOW PRESSURE LOCATED OFF THE CALIFORNIA COAST WILL MOVE ACROSS SOUTHERN CALIFORNIA ON TUESDAY AND WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THIS WEEK, WITH THE BEST CHANCES FOR PRECIPITATION TODAY THROUGH TUESDAY. CLOUD COVER WILL KEEP DAYTIME TEMPERATURES BELOW NORMAL THROUGH MIDWEEK, FOLLOWED BY A WARMING TREND THROUGH NEXT WEEKEND. && .SHORT TERM... CURRENT WATER VAPOR IMAGERY DEPICTS THE CUTOFF LOW PRESSURE SYSTEM DROPPING SOUTH ALONG THE CALIFORNIA COAST A COUPLE HUNDRED MILES WEST OF MONTEREY. THE ASSOCIATED MOISTURE AXIS CONTINUES TO PIVOT NORTHWARD ACROSS WESTERN NEVADA THIS AFTERNOON AS THE UPPER LOW ELONGATES ACROSS CENTRAL CALIFORNIA. IT WAS UNDER THIS MOISTURE AXIS THAT A PERSISTENT BAND OF PRECIPITATION DEVELOPED EARLY THIS MORNING WHICH RESULTED IN 0.5-1.0 INCHES OF LIQUID PRECIPITATION ACROSS ALPINE COUNTY AND THE LAKE TAHOE BASIN AND 6-9 INCHES OF SNOW ABOVE 7500 FEET BETWEEN CARSON PASS AND ECHO SUMMIT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN NEVADA AND NORTHEAST CALIFORNIA EARLY THIS AFTERNOON. THE 19Z SPC MESOANALYSIS ANALYZED SOME WEAK INSTABILITY ALONG THE SIERRA FRONT WITH 500 J/KG OF CAPE. THE MAIN THREAT WITH THESE STORMS AS THEY MOVE NORTHWEST WILL BE BRIEF HEAVY RAINFALL, GUSTY WINDS UP TO 40 MPH AND SMALL PEA SIZED HAIL. THE 12Z NAM AND GFS CONTINUE TO BE IN GOOD AGREEMENT ON THE PATH OF THE UPPER LOW ACROSS SOUTHERN CALIFORNIA ON TUESDAY. BOTH MODELS DEPICT A WRAP-AROUND BAND THAT WILL IMPACT PORTIONS OF WESTERN NEVADA AND THE SIERRA ON TUESDAY AND TUESDAY NIGHT. ONE CONSIDERATION IS THE PREEXISTING MOISTURE AXIS AND WHETHER IT WILL ACT AS A FOCUSING MECHANISM TO ORGANIZE ADDITIONAL SHOWERS OVERNIGHT TONIGHT AND TOMORROW MORNING. AS THE UPPER LOW MOVES ACROSS SOUTHERN CALIFORNIA, SNOW LEVELS WILL LOWER TO 7000-7500 FEET ON TUESDAY FOR AREAS SOUTH OF US HIGHWAY 50 WITH 700 MB TEMPS PROGGED TO REACH -3C. THE CURRENT FORECAST GRIDS CONTAIN A FEW SLUSHY INCHES OF SNOW FOR ELEVATIONS ABOVE 7500 FEET IN MONO COUNTY, HOWEVER PROLONGED SHOWERS MAY RESULT IN SLIGHTLY HIGHER ACCUMULATIONS AS WE SAW THIS MORNING ACROSS ALPINE AND EL DORADO COUNTIES. THE UPPER LOW WILL FINALLY MOVE EAST INTO THE FOUR CORNERS REGION ON WEDNESDAY. RESIDUAL MOISTURE AND A FEW DEGREES OF WARMING WILL LIKELY RESULT IN ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ON WEDNESDAY AFTERNOON. MYRICK .LONG TERM...THURSDAY THROUGH MONDAY... MADE ONLY MINOR CHANGES TO THE EXTENDED FORECAST WITH THIS PACKAGE. DID LOWER PRECIPITATION CHANCES SATURDAY AFTERNOON ALONG THE EASTERN SIERRA. THIS WAS BASED PRIMARILY ON THE POSITION OF THE RIDGE AXIS DIRECTLY OVER THE EASTERN SIERRA. THERE MAY BE A FEW BUILD-UPS, BUT THEY WILL BE CAPPED BY THE STRONGER SUBSIDING AIR ALOFT. OTHERWISE, MODELS CONTINUE TO BE CONSISTENT AT LEAST THROUGH EARLY SUNDAY. RIDGING BUILDS ACROSS NORTHERN CALIFORNIA AND WESTERN NEVADA BY MIDWEEK. RESIDUAL MOISTURE FROM THE PREVIOUS LOW WILL BE SUFFICIENT FOR AFTERNOON THUNDERSTORMS OVER THE EASTERN SIERRA THURSDAY AND FRIDAY. THE GFS CONTINUES TO SHOW ANOMALOUSLY HIGH CAPE VALUES IN EXCESS OF 1000 J/KG FOR THURSDAY INDICATING AT LEAST THE POTENTIAL FOR THUNDERSTORMS IN THE SIERRA. BY SATURDAY, WITH THE RIDGE AXIS OVER THE SIERRA AND DRYING OF THE AIRMASS, SHOWERS AND THUNDERSTORMS WILL BECOME UNLIKELY. MODELS DIVERGE SUNDAY AFTERNOON INTO THE BEGINNING OF THE NEXT WEEK. THE GFS BECOMES MORE PROGRESSIVE WITH THE RIDGE AND HAS A STRONGER LOW MOVING ALONG THE BACKSIDE OF THE RIDGE. THE ECMWF KEEPS THE STRONG RIDGE IN PLACE AND SHUNTS THE APPROACHING LOW INTO THE CANADIAN ROCKIES. HAVE OPTED FOR MORE OF A BLENDED SOLUTION AND INTRODUCED SLIGHT CHANCES OF PRECIPITATION BY MONDAY FOR NORTHERN LASSEN, MODOC, AND VERY NORTHERN WASHOE COUNTIES. HOWEVER, I DO NOT THINK THE RIDGE WILL BE AS QUICK TO MOVE. THEREFORE, I DID NOT SPREAD PRECIPITATION FARTHER SOUTH THAN THE NORTHERN ZONES. BOYD && .AVIATION... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE OVERSPREAD WESTERN NEVADA AND THE SIERRA. THESE SHOWERS WILL CONTINUE INTO THE EVENING HOURS. EXPECT PRECIPITATION TO SLACKEN LATE THIS EVENING WITH A FEW LINGERING OVERNIGHT SHOWERS POSSIBLE. TOMORROW BRINGS ANOTHER ROUND OF SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS. DUE TO AMOUNT OF PRECIPITATION OVER THE LAST 24 HOURS IN THE VICINITY OF KTVL AND KTRK, EXPECT A PERIOD OF FOG/MIST EARLY TUESDAY MORNING. SIERRA VALLEYS COULD FOG IN EVEN WITH PERSISTENT CLOUD LAYERS AS COLD AIR FROM NEW ELEVATED SNOW SINKS INTO THE VALLEYS. AS TUESDAY WEARS ON, SHOWERS WILL RE-DEVELOP CAUSING INTERMITTENT MVFR/IFR CONDITIONS POTENTIALLY FOR ALL TERMINALS. SIMILAR TO TODAY, EXPECT MAINLY SHOWERS WITH A FEW ISOLATED THUNDERSTORMS. TERMINALS EAST OF THE SIERRA FRONT WILL HAVE THE BEST CHANCES, ESPECIALLY WHERE CLOUDS CLEAR DURING THE DAY ALLOWING FOR HEATING TO DESTABILIZE THE ATMOSPHERE. CONDITIONS IMPROVE WEDNESDAY WHEN LOW PRESSURE EXITS NEVADA INTO UTAH. AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE SIERRA FROM MID TO LATE WEEK. BOYD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 656 AM PDT MON MAY 6 2013 CAZ070>073-NVZ001>005-071400- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 656 AM PDT MON MAY 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN TODAY AND TONIGHT ACROSS THE EASTERN SIERRA AND WESTERN NEVADA REGION. SNOW IS ACCUMULATING ON THE HIGHER PASSES CROSSING THE SIERRA THIS MORNING AND THIS WILL MAKE FOR DIFFICULT TRAVEL CONDITIONS. MOTORISTS ARE URGED TO USE CAUTION TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH THURSDAY. DUE TO THE COLD AIR ALOFT...SNOW SHOWERS WILL AGAIN BE POSSIBLE IN THE HIGHER ELEVATIONS OF THE EASTERN SIERRA TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY...BRINGING A RETURN TO DRIER CONDITIONS AND ABOVE NORMAL TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. O'HARA FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1109 AM PDT MON MAY 6 2013
CAZ073-NVZ003-061830-
GREATER RENO-CARSON CITY-MINDEN AREA-MONO-
1109 AM PDT MON MAY 6 2013
...THUNDERSTORM TO IMPACT HIGHWAY 395 NEAR HOLBROOK JUNCTION...
AT 1100 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER TOPAZ LAKE...AND MOVING
NORTHWEST AT 15 MPH.
FREQUENT LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY
WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...HOLBROOK JUNCTION...TOPAZ LAKE...AND
TOPAZ LAKE CAMPGROUND.
* THIS STORM WILL IMPACT HIGHWAY 395 IN SOUTHERN DOUGLAS COUNTY.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
&&
LAT...LON 3886 11956 3869 11937 3859 11949 3866 11961
3871 11958 3877 11967
TIME...MOT...LOC 1807Z 128DEG 12KT 3870 11953
BOYDThe Reno radar (KRGX), 178 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gust measured at the Ash Valley RAWS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455243.